Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 12, NWS Wichita, KS

April 6, 1998Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 6, 1998, 8:21 PM CDT for Sumner County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 6, 1998, 8:21 PM CDT (01:21 UTC)
Expired
Apr 6, 1998, 9:20 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Sumner County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 8:36 PM CDTThunderstorm Wind 52Argonia, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 7:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

798 
WUUS1 KICT 070122 RRA
SVRICT
KSC191-070220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CDT MON APR 6 1998

* SEVERE THUNDERSTORM WARNING FOR
  SUMNER COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 920 PM CDT
 
* SOME TOWNS AFFECTED
    CALDWELL
    SOUTH HAVEN
    HUNNEWELL

* AT 820 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 10
  MILES WEST OF CALDWELL OR ABOUT 60 MILES SOUTHWEST OF WICHITA
  MOVING EAST AT 35 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:22 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Apr 6, 3:22 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CDT MON APR 6 1998

...SHORT TERM...
THREAT OF SVR TSTMS THE MAIN CONCERN IN THE SHORT TERM.  LATEST SFC
ANALYS HAS DIFFUSE AREA OF LOW PRESSURE ACROSS NRN TX WITH GOOD AREA OF
CIRCULATION OVER SWRN KANSAS INVOF DDC.  DRY LINE FROM SWRN KANS INTO
WRN TX HAS BEEN MVG EWD SINCE THIS MORNING WITH MID 50 DWPTS WORKING
INTO SCNTRL KANSAS.  ATMOSPHERE CONTINUES TO DESTABILIZE AND WILL
PROBABLY BE LOOKING AT WW FOR PORTIONS OF CWA BY ZFP ISSUANCE TIME.
WL STAY WITH LIKELY POPS FOR OVERNIGHT AND WL KEEP MENTION OF SVR IN
THE WORDING.  FOR TEMPS TONIGHT...NOT MUCH DEVIATION FROM GUID NUMBERS.

MRU

..LONG TERM..
WX AFTER TONIGHT LESS INTENSE BUT STILL PROBLEMATIC AS SFC/UPPER LOW
POSTIONS VARY BY MODEL AND AMOUNT OF WRAPAROUND CLOUDINESS AND
PRECIP IN QUESTION. GENERALLY WENT ALONG WITH THE ETA THROUGH 48
HRS AS AVN LOOKS A LITTLE TOO SLOW AND NGM TOO FAR NORTH AND TOO
DRY. BEST CHANCE OF PRECIP SHOULD BE CENTRAL ZONES WITH MOISTURE
WRAPPING BACK AROUND THE LOW...LOWEST POPS SE WITH SOME DRIER AIR AT
LOW LEVELS WEDGING IN. COULD SEE -RA LINGERING IN CE KS THORUGH
EARLY WED DEPENDING ON THE SPEED OF THE LOW.  AS LOW LIFTS OUT LATE
WED/THU SHOULD SEE IMPROVING/SEASONABLY COOL WX LAST HALF OF THE
WEEK.

FCSTID = 3
ICT   48  67  44  63 /  60  20  30  10
HUT   47  65  43  62 /  60  20  30  10
EWK   48  66  44  61 /  60  20  30  10
EQA   49  67  44  62 /  60  20  30  10
WLD   49  70  46  64 /  60  20  20   0
RSL   45  59  41  59 /  60  40  40  20
GBD   46  62  41  61 /  60  40  40  20
SLN   48  60  42  59 /  60  40  50  20
MPR   48  63  42  61 /  60  30  30  20
CFV   52  71  46  64 /  60  20  20   5
CNU   53  69  46  62 /  60  20  20  10
K88   53  68  44  62 /  60  20  30  10

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:13 PM CDTSevere Thunderstorm WarningICTRussell62 min
Apr 7, 12:37 AM CDTSevere Thunderstorm WarningICTCowley33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.